Tennessee, 2010Damaging Winds in Tennessee, August 12, 2010
August 12, 2010 · NWS MRX · 3 events in 3 counties and zones
A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours. All of the damage reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated severe thunderstorms during the afternoon and evening hours. All of the damage reports contained damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 12:15 PM EST, 45 minutes earlier.
Area forecast discussion, Aug 12, 12:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT THU AUG 12 2010
.AVIATION...SOME CONVECTION ALREADY STARTING TO FIRE OVER THE
AREA...SO WILL EVALUATE RIGHT BEFORE ISSUANCE IF ANY SITE NEEDS
MORE THAN A CB OR VCTS MENTION FOR THIS AFTERNOON.
OTHERWISE...MAINLY A PERSISTENCE FORECAST...WITH SOME UNCERTAINTY
ABOUT HOW MUCH VIS RESTRICTION MAY OCCUR DUE TO FOG/HAZE LATE
TONIGHT/EARLY THU. FOR NOW WILL KEEP THINGS VFR AT CHA...AND NO
LOWER THAN MVFR AT TYS AND TRI.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: BRADLEY...HAMILTON...MARION...MCMINN...
MEIGS...RHEA...SEQUATCHIE.
VA...NONE.
&&
LDWHazardous weather outlook, Aug 12, 2:04 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EDT THU AUG 12 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 AM EDT THU AUG 12 2010 /204 AM CDT THU AUG 12 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT
ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. THE COMBINATION
OF VERY HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDICES BETWEEN 103 AND 108 ACROSS MUCH OF SOUTHEAST TENNESSEE.
THEREFORE A HEAT ADVISORY HAS BEEN ISSUED FOR THIS REGION.
HEAT INDEX VALUES WILL BE AS HIGH AS 100 TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON ACROSS THE CENTRAL TENNESSEE VALLEY.
AFTERNOON SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH A
FEW STORMS PRODUCING STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT AND HUMID CONDITIONS WILL PERSIST ON FRIDAY...ALTHOUGH THE
HIGHEST HEAT INDEX READINGS SHOULD BE BETWEEN 100 TO 105.
HOWEVER...THE HEAT WAVE WILL BREAK DOWN OVER THE WEEKEND AS A COOL
FRONT APPROACHES THE REGION. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE SATURDAY INTO EARLY NEXT WEEK. THE
INCREASE IN CLOUD COVER AND SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD HELP REDUCE HIGH TEMPERATURES SEVERAL DEGREES FROM THE
RECENT OPPRESSIVE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 12, 10:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 AM EDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 10 NE KNOXVILLE 36.08N 83.82W
08/11/2010 KNOX TN DEPT OF HIGHWAYS
ONE TREE DOWN ON IDUMEA RD AND ONE TREE DOWN ON HOGSKIN
RD. REPORTED BY KNOX CO.HIGHWAY DEPT.
&&
GRCThunderstorm Wind, Rhea
- When
- August 12, 1:00 PM EST to 1:05 PM EST
- Where
- Rhea County, 1 mi N of Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.495, -85.020
Highway department personnel reported 1 tree downed by thunderstorm winds on Market Street near Dayton.
Thunderstorm Wind, Monroe
- When
- August 12, 3:20 PM EST to 3:30 PM EST
- Where
- Monroe County, 5 mi SW of Tellico Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.319, -84.363
Law enforcement personnel reported 1 tree on Mecca Pike and another tree on Reliance Road downed by thunderstorm winds 5 miles southwest of Tellico Plains.
Thunderstorm Wind, Washington
- When
- August 12, 7:35 PM EST to 7:45 PM EST
- Where
- Washington County, 0.56 mi E of Fairview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.520
Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northern half of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249943, 249949, 249957.